North Dakota, 2015Tornado and Flash Flooding in North Dakota, May 28 to 29, 2015
May 28 to 29, 2015 · NWS FGF · 5 events in 4 counties and zones
By the afternoon of the 28th, a weak surface low was located over northeast North Dakota with a warm front extending out to the east. Temperatures rose into the mid to upper 70s with dew points in the low 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $200,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By the afternoon of the 28th, a weak surface low was located over northeast North Dakota with a warm front extending out to the east. Temperatures rose into the mid to upper 70s with dew points in the low 60s. Showers and thunderstorms flared up along the Red River Valley into northwest Minnesota, producing large hail and strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 8:41 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, May 28, 8:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
941 AM CDT THU MAY 28 2015
.UPDATE...
ISSUED AT 936 AM CDT THU MAY 28 2015
SHOWERS AND ISOLATED THUNDER CONTINUE TO LIFT NE WITH MAIN BAND
OVER NE FORECAST AREA. FARTHER SW CELLS MORE ISOLATED. AS WAVE
LIFTS INTO CANADA WILL SEE A BREAK BEHIND THE RAIN UNTIL PROBABLY
LATER THIS AFTERNOON. ADJUSTED POPS ACCORDINGLY REMAINDER OF THE
MORNING AND WILL ADJUST AT FURTHER UPDATES. NO OTHER CHANGES.
UPDATE ISSUED AT 701 AM CDT THU MAY 28 2015
FCST ON TRACK WITH AREA OF SHOWERS MOVING THRU THE RRV INTO
MINNESOTA. ISOLD TSTM IN FARGO AREA SO ADDED ISOLD T TO GRID IN
SRN RRV FOR NEXT COUPLE HOURS. OVERALL 06Z NCEP MODELS AND
HRRR/RAP INDICATE ABOUT THE SAME SCENARIO AS EXPECTED WITH THIS
BATCH OF PRECIP EXITING AND THEN SOME REDEVELOPMENT AHEAD OF COLD
FRONT MID AFTN. EXACTLY WHERE IS IN QUESTION. HRRR HAS BEEN A BIT
FARTHER SOUTH THAN SOME OTHER MODELS WITH MORE FARGO VS GRAND
FORKS.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 336 AM CDT THU MAY 28 2015
WATER VAPOR SHOWS SHORT WAVE IN CNTRL ND EARLY THIS MORNING WITH A
WEAK SFC LOW IN WCNTRL ND. UPPER WAVE AND SFC LOW WILL MOVE
NORTHEAST TODAY. SFC LOW WILL STRENGTHEN SOME AS IT MOVES INTO
SOUTHEASTERN MANITOBA THIS AFTERNOON. A COLD FRONT SOUTHWEST FROM
THE SFC LOW WILL BE NR A HALLOCK MN-MICHIGAN ND-JAMESTOWN LINE NR
21Z. SOME HEATING WILL OCCUR AHD OF THIS FRONT TODAY WITH HIGHS UP
NEAR 80. GFS HAS A BIT MORE BULK SHEAR THAN NAM...AND WITH DEW PTS
PROGGED BY GFS IN THE LOW 60S MUCAPE IN THE 2000-2200 J/KG RANGE
IS POSSIBLE 21Z-00Z PERIOD IN A CORRIDOR ABOUT 50 MILES AHEAD OF
FRONT. MORNING SHOWERS WILL GRADUALLY LIFT NORTHEAST EARLY THIS
MORNING. THEN REDEVELOPMENT OF T-STORMS IN THE UNSTABLE CORRIDOR
FROM FAR NW MN INTO ECNTRL ND. THE STORMS WILL THEN MOVE
SOUTHEAST. IF WE INDEED GET SFC HEATING TO NR 80 AND DEW PTS
60-62...THEN I AGREE WITH SPC IN THAT ISOLD SVR STORMS ARE
POSSIBLE. NSSL WRF/SPC WRF ARE ALL A TAD SLOWER THAN HRRR/RAP.
T-STORM THREAT WILL LAST A BIT LONGER THAN EARLIER THOUGHT AND ONL
SLOWLY EXIT FAR SE ND/WCNTRL MN TONIGHT. CLEARING AND COOLER AIR
TO WORK INTO DVL BASIN BY 12Z FRI.
FRIDAY WILL BE BREEZY AND MUCH COOLER AS HIGH PRESSURE BUILDS
SOUTH.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 355 AM CDT THU MAY 28 2015
FOR FRIDAY NIGHT LIGHTEST WINDS IN NORTH CENTRAL ND-DVL BASIN.
STILL IDEA PRESENT OF SOME SCT FROST DVL BASIN-LANGDON-COOPERSTOWN
AREA NEAR DAWN SATURDAY WITH LOWS 32-34 DEGREES. SATURDAY WILL SEE
SUNSHINE BUT STILL COOL WITH HIGHS AROUND 60. INCREASING HIGH
CLOUDS SAT AFTN-NIGHT AHD OF NEXT SHORT WAVE.
FOR SUNDAY THROUGH WEDNESDAY...
HIGH AMPLITUDE LONG WAVE RIDGE TROUGH WAS LOCATED OVER NORTHERN
NORTH AMERICA. LONG WAVE PATTERN DE-AMPLIFIES A BIT OVER NORTHERN
CANADA THROUGH THE PERIOD. A MORE ZONAL FLOW IS ACROSS THE STATES
THROUGH THE PERIOD.
THE ECMWF AND GFS WERE IN GOOD AGREEMENT AT 84 HOURS. HOWEVER THE
GFS BECOMES FASTER SOLUTION THAN THE ECMWF BY THE END OF THE PERIOD.
BOTH THE GFS AND THE ECMWF WERE SLOWER AND FARTHER NORTH OVER THE
LAST COUPLE RUNS. WILL PREFER THE ECMWF.
LITTLE CHANGE TO HIGH TEMPS ON SUN. TEMPS INCREASED A DEGREE OR TWO
FOR MON AND DECREASED ONE TO THREE DEGREES FOR TUE AND WED.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 701 AM CDT THU MAY 28 2015
ISOLD THUNDERSTORM NEAR FARGO WILL EXIT BY 13Z. OTHERWISE EXITING
THE NRN VALLEY AND NW MN THIS MORNING. A BREAK EXPECTED...WITH VFR
CIGS (HIGH BASED CU AND AC). THEN QUESTION IS TSTM DEVELOPMENT
AHEAD OF FRONT AND LOCATION. KEPT VCTS IDEA IN MOST TAFS MID TO
LATE AFTN. AFTER EARLY THIS MORNING WINDS WILL BE SOUTHEAST 10 TO
25 KTS THEN TURNING WEST AND NORTH-NORTHWEST BEHIND THE FRONT
TONIGHT. SOME RISK OF BRIEF MVFR CIGS BEHIND FRONT BUT KEPT IN VFR
CAT FOR NOW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...VOELKER
SHORT TERM...RIDDLE
LONG TERM...HOPPES/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, May 28, 6:25 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
725 AM CDT THU MAY 28 2015
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
725 AM CDT THU MAY 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A RISK OF ISOLATED SEVERE STORMS MID TO LATE AFTERNOON
AHEAD OF A COLD FRONT DROPPING SOUTHEAST. THE BEST CHANCE AREA IS
FROM HALLOCK THROUGH GRAND FORKS AND FARGO TO LISBON FOR
DEVELOPMENT BETWEEN 3 AND 5 PM. THE THUNDERSTORMS WILL THEN MOVE
SOUTHEAST. COVERAGE OF ANY SEVERE WEATHER WILL BE ISOLATED. THE
MAIN RISK IS LARGE HAIL AND WINDS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TEMPERATURES AROUND
DAWN SATURDAY WILL BE IN THE 30S WITH A RISK OF FROST IN
NORTHEASTERN NORTH DAKOTA AND THE NORTHWESTERN MINNESOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DTR
Event by event
2 flash flood, 2 hail, 1 tornado. Local standard time, as filed.
Flash Flood, Richland
- When
- May 28, 10:00 AM CST to May 29, 5:30 AM CST
- Where
- Richland County, 6.8 mi NW of Wyndmere to 4.86 mi W of Wyndmere
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 46.340, -97.230
Three to four inches of rain fell in a short duration, flooding ditches, fields, and farm access roads across portions of Westend and Homestead townships.
Tornado, Walsh
- When
- May 28, 4:17 PM CST to 4:21 PM CST
- Where
- Walsh County, 4.53 mi SSE of Oakwood to 10 mi ESE of Grafton
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.370, -97.240
The tornado tracked for about two miles across southern Acton Township. Several medium to large cottonwood trees twelve to eighteen inches in diameter were snapped near the ground and numerous tree branches and limbs were broken off in shelterbelts along the path. Peak winds were estimated at 85 mph.
Hail, Walsh
- When
- May 28, 4:20 PM CST
- Where
- Walsh County, 3.49 mi ESE of Oakwood
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 48.410, -97.210
Hail, Barnes
- When
- May 28, 5:31 PM CST
- Where
- Barnes County, 1.46 mi NNW of North Vly City
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.970, -98.010
Flash Flood, Ransom
- When
- May 28, 9:30 PM CST to May 29, 5:30 AM CST
- Where
- Ransom County, 1.18 mi NW of Mc Leod to 1.18 mi SSW of Mc Leod
- Cause
- Heavy Rain
- Crop damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 46.410, -97.320
Three to four inches of rain fell in a short duration, flooding ditches, fields, and farm access roads across portions of eastern Sandoun Township.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 28, 2015$13 million · 2 in hail · 13 events
- Flash Flooding and Flood in Oklahoma, May 28 to 29, 2015$228,000 · 1.75 in hail · 26 events
- Hail and Damaging Winds in Massachusetts, May 28, 2015$188,000 · 61 kt wind · 15 events
- Tornado and Flash Flooding in Texas, May 28, 2015$108,000 · EF0 · 18 events
- Tornado and Flash Flooding in Oklahoma, May 28, 2015$50,000 · EF1 · 8 events
- Hail and Damaging Wind in North Dakota, May 28, 2015$106,000 · 1 in hail · 4 events
- Tornadoes in Arkansas, May 28, 2015$35,000 · EF1 · 2 events
- Damaging Winds in Maine, May 28, 201550 kt wind · 20 events
- Rip Currents in Florida, May 28, 20152 injured · 2 events
- Tornadoes and Flash Flood in Kansas, May 28, 2015EF0 · 18 events
- Flash Flooding and Damaging Winds in Texas, May 28 to 29, 201562 kt wind · 17 events
- Tornadoes and Flash Flood in Kansas, May 28, 2015EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568878, 571045, 568874, 568875, 571044.